Alert archive / Alabama / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 19, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Mar 19, 2018, 6:02 PM CDT for Lauderdale County, Limestone County, Alabama. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 19, 2018, 6:02 PM CDT (23:02 UTC)
- Expired
- Mar 19, 2018, 6:30 PM CDT
- In force
- 28 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lauderdale County, AL, Limestone County, AL
The radar
The Northeast Alabama radar (KHTX), 113 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 19, 3:28 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1252 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 1:58 PM CDT, 4 hours 4 minutes earlier.
Area forecast discussion, Mar 19, 1:58 PM CDT, 4 hours 4 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 158 PM CDT Mon Mar 19 2018 .NEAR TERM...(Tonight) Issued at 158 PM CDT Mon Mar 19 2018 At early afternoon, the surface low was located across the Ozarks with an attendant warm front across the northern MS Delta to near Jasper Alabama to near Macon Georgia. The low stratus has been quite persistent this morning with ceilings between 800 and 1200 feet in most areas. However, the latest G16 satellite trends show some notable clearing with breaks across central Alabama and back into Mississippi. Regional radar imagery shows several persistent clusters across central/northern Alabama with mostly small hail reports so far. In the near term, expect the environment across northern Alabama and southern Tennessee to continue to destabilize over the next several hours. This will be aided by an increasing low to mid level jet noted on satellite imagery entering northern Mississippi. The sounding profiles from the high res/short term guidance would support supercell structures with strong rotating updrafts between 22z and 03z and that is reflected well in the SPC outlooks. Without going into too many more details, a potentially volatile setup will be in place across the region this afternoon/evening. In fact, the latest HRRR and CAM guidance maximize the updraft helicity across north central and northeast Alabama at and just after sunset. The cold front should shut down the severe weather threat from west to east pretty quickly this evening. After a brief period of clearing with the dry slot/jet max behind the front the deep upper trough will swing across resulting in a stratus lower beneath an inversion. .SHORT TERM...(Tuesday through Wednesday) Issued at 158 PM CDT Mon Mar 19 2018 A breezy and chilly day will be in store for the Tennessee Valley on Tuesday as the upper low rotates through. As the thermal trough swings across late Tuesday/Tuesday night there may be enough lingering moisture to allow a brief and spotty changeover to snow. Not expecting much if any impacts given the light/brief nature of the precipitation and the warm ground temperatures. Clearing but continued cool weather anticipated on Wednesday as the upper low lifts off the eastern seaboard. .LONG TERM...(Wednesday night through Sunday) Issued at 158 PM CDT Mon Mar 19 2018 In the extended period, generally northwest flow will dominate initially before northern stream energy breaks down the upper level ridge. A cool and dry pattern on Thursday will give way to an approaching weak warm front by Thursday night into Friday. There appears to be some uncertainy with the available moisture with this system and have leaned toward the lower end of guidance. As the flow become more westerly and eventually southwesterly higher rain chances and eventually thunderstorm chances will return to the area by the weekend into early next week. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1209 PM CDT Mon Mar 19 2018 Active weather anticipated at both terminal locations over the next 24 hours. Currently IFR ceilings were noted due to a large expanse of stratus covering the region. This stratus will very slowly diminish and lift through the early afternoon hours as a warm front lifts northward. However, conditions will become more favorable for convection/thunder ahead of an approaching cold front and have included VCTS for this aftn/early evening at both locations. Also included a TEMPO window for more significant convection and associated wind gusts. Storms may be capable of producing damaging hail but did not include in TAFs. The storms are anticipated to swing east of the area after 03z with some clearing noted late evening/overnight. However, stratus is once again expected to overspread the area toward Tuesday morning. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...15 SHORT TERM...15 LONG TERM...15 AVIATION...15 For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Mar 19, 5:10 PM CDT, 52 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 510 PM CDT Mon Mar 19 2018 ALZ001>010-016-TNZ076-096-097-201315- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN- 510 PM CDT Mon Mar 19 2018 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Tonight... Severe thunderstorms will spread eastward across the Tennessee Valley this evening ahead of an approaching storm system. All modes of severe weather including very large hail up to baseball size, damaging winds, and tornadoes can be expected. A strong tornado or two will be possible. The severe weather risk will diminish quickly late this evening into tonight as the front pushes east of the area. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... Isolated thunderstorms return to the forecast Saturday and Sunday. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is expected through this evening.
In the hours before
Special weather statement, Mar 19, 5:21 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Huntsville AL
521 PM CDT MON MAR 19 2018
ALZ008-010-192300-
Marshall AL-De Kalb AL-
521 PM CDT MON MAR 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MARSHALL AND DEKALB
COUNTIES UNTIL 600 PM CDT...
At 521 PM CDT, Doppler radar was tracking a strong thunderstorm near
Geraldine, or 9 miles northeast of Albertville, moving east at 45
mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Fort Payne, Rainsville, Little River Canyon National Preserve,
Henagar, Crossville, Sylvania, Fyffe, Powell, Geraldine and Little
River Falls.
LAT...LON 3448 8558 3444 8558 3437 8563 3427 8613
3444 8620 3448 8609 3446 8608 3449 8599
3457 8587 3470 8555 3453 8551
TIME...MOT...LOC 2221Z 249DEG 39KT 3435 8608
StumpfLocal storm report, Mar 19, 5:23 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
523 PM CDT MON MAR 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 2 NNE RED BAY 34.46N 88.13W
03/19/2018 E1.75 INCH FRANKLIN AL EMERGENCY MNGR
REPORTS OF GOLFBALL SIZED HAIL NEAR RED BAY.
&&
TPBLocal storm report, Mar 19, 5:29 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
529 PM CDT MON MAR 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 10 NE VINA 34.48N 87.95W
03/19/2018 M2.75 INCH FRANKLIN AL EMERGENCY MNGR
BASEBALL SIZE HAIL REPORTED NEAR BURNTOUT.
&&
TPBSpecial weather statement, Mar 19, 5:38 PM CDT, 24 minutes before
Special Weather Statement National Weather Service Huntsville AL 538 PM CDT MON MAR 19 2018 ALZ001-005-192330- Lauderdale AL-Limestone AL- 538 PM CDT MON MAR 19 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAUDERDALE AND NORTHWESTERN LIMESTONE COUNTIES UNTIL 630 PM CDT... At 538 PM CDT, Doppler radar was tracking a strong thunderstorm near St. Florian, or 11 miles north of Florence, moving east at 40 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Florence, Killen, Lexington, St. Florian, Underwood-Petersville, Elkmont, Anderson, Lester, Green Hill and Good Springs. LAT...LON 3499 8695 3489 8693 3483 8767 3500 8772 TIME...MOT...LOC 2238Z 258DEG 36KT 3495 8760 Stumpf
Local storm report, Mar 19, 6:00 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
600 PM CDT MON MAR 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM TSTM WND DMG RUSSELLVILLE 34.50N 87.72W
03/19/2018 FRANKLIN AL BROADCAST MEDIA
TREE DOWN ACROSS EAST LAWRENCE STREET IN
RUSSELLVILLE. POSSIBLE TORNADO. TIME
ESTIMATED FROM RADAR.
&&
BCCLocal storm report, Mar 19, 6:01 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
601 PM CDT MON MAR 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM TSTM WND DMG 1 E RUSSELLVILLE 34.51N 87.72W
03/19/2018 FRANKLIN AL AMATEUR RADIO
TREES AND POWER LINES DOWN ALONG HIGHWAY 43.
POSSIBLE TORNADO. TIME ESTIMATED FROM RADAR.
&&
BCCThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 4:00 AM CDT | Special Weather Statement | HUN | Lawrence | 30 min |
| Mar 19, 8:59 AM CDT | Special Weather Statement | HUN | Jackson | 31 min |
| Mar 19, 11:55 AM CDT | Special Weather Statement | HUN | Lauderdale | 35 min |
| Mar 19, 12:23 PM CDT | Special Weather Statement | HUN | Colbert | 37 min |
| Mar 19, 12:31 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 29 min |
| Mar 19, 12:58 PM CDT | Special Weather Statement | HUN | Colbert | 47 min |
| Mar 19, 1:20 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale, Lawrence | 40 min |
| Mar 19, 1:38 PM CDT | Tornado Warning | HUN | Colbert | 23 min |
| Mar 19, 2:13 PM CDT | Special Weather Statement | HUN | Jackson | 32 min |
| Mar 19, 2:21 PM CDT | Special Weather Statement | HUN | Limestone | 39 min |
| Mar 19, 2:41 PM CDT | Severe Thunderstorm Warning | HUN | Limestone, Madison | 34 min |
| Mar 19, 3:13 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison | 47 min |
| Mar 19, 3:55 PM CDT | Severe Thunderstorm Warning | HUN | Jackson | 35 min |
| Mar 19, 4:01 PM CDT | Special Weather Statement | HUN | Cullman | 44 min |
| Mar 19, 4:48 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin | 42 min |
| Mar 19, 4:58 PM CDT | Tornado Warning | HUN | Colbert, Franklin | 32 min |
| Mar 19, 5:13 PM CDT | Tornado Warning | HUN | Colbert | 15 min |
| Mar 19, 5:20 PM CDT | Tornado Warning | HUN | Franklin, Lawrence | 40 min |
| Mar 19, 5:21 PM CDT | Special Weather Statement | HUN | DeKalb | 39 min |
| Mar 19, 5:27 PM CDT | Tornado Warning | HUN | Colbert, Franklin, Lawrence | 33 min |
| Mar 19, 5:38 PM CDT | Special Weather Statement | HUN | Lauderdale | 52 min |
| Mar 19, 5:54 PM CDT | Tornado Warning | HUN | Franklin, Lawrence | 40 min |
| Mar 19, 5:57 PM CDT | Tornado Warning | HUN | Franklin, Lawrence | 48 min |
| Mar 19, 6:04 PM CDT | Tornado Warning | HUN | Lauderdale, Limestone | 26 min |
| Mar 19, 6:25 PM CDT | Tornado Warning | HUN | Limestone, Madison | 35 min |
| Mar 19, 6:25 PM CDT | Tornado Warning | HUN | Cullman, Lawrence, Morgan | 35 min |
| Mar 19, 6:48 PM CDT | Tornado Warning | HUN | Cullman, Marshall, Morgan | 27 min |
| Mar 19, 6:50 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 25 min |
| Mar 19, 6:55 PM CDT | Tornado Warning | HUN | Madison | 35 min |
| Mar 19, 6:57 PM CDT | Tornado Warning | HUN | Cullman | 33 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.